Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching from Viracept and Comvivir to Kaletra and Epzicom
Sep 24, 2005

Hi, I am switching from Viracept and Combivir to Kaletra and Epzicom due to resistance. I am very concerned about the possiblity of lipodystrophy. What is the percentage of people who experience this side effect and is it permanent? Is there anything I can do to prevent it from happening? (ie: low/no fat diet, excercise, etc..) What can I generally expect in side effects of these medications? Thanks for your help.

Response from Dr. Young

Thank you for your post.

The most important issue in selecting a second-round treatment regimen is to know, as accurately as possible, the pattern of drug resistance and drug susceptibility that you have after failure of your first regimen. In our practice (a generally well endowed, insured group of patients), we're getting both genotypic and phenotypic tests to obtain such information. That said, one might predict that following failure of Combivir/nelfinavir, that the proposed regimen of Epzicom/Kaletra should prove to be sufficiently potent to suppress your virus. It would be worth being introspective enough to explore why you had failure of the first regimen-- was it missed doses, side effects, or was resistance underappreciated prior to starting this regimen, for example.

Lipodystrophy is a common malady among our community and it's understandable why you'd be concerned, but lipo is actually relatively unusual to see new cases among persons who have been on medications for some time (called "incident" lipodystrophy).

There is a small possibility that the ritonavir or lopinavir parts of Kaletra could have an increased risk of body fat changes, but the greater concern will be over changes in your cholesterol or triglycerides (lipids) in your blood. Epzicom is not associated with an increase in the risk of lipo, to the best of our knowledge. Clinical side effect-wise, Kaletra is associated with gastrointestinal side effects (nausea, diarrhea) and rarely with rash or other problems; Epzicom's major detraction is the risk of developing the allergic reaction (called hypersensitivity reaction or HSR) to the abacavir component. Rather than going into details about HSR here, I'd encourage you to search TheBody's forums for additional detail.

As to how to prevent lipo, this is more difficult- we know that avoidance of certain medications, especially d4T, can help in prevention of lipoatrophy. There is a lot of debate about the extent to which the PIs contribute to this. It does not appear that there are significanta benefits (other than to your lipids) in diet and exercise.

I hope you find this useful, good luck, BY



Previous
psoriasis treatments
Next
hiv vaccine

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement